Alert archive / New Mexico / High Wind Watches in 2018

High Wind Watch 9, NWS Midland/Odessa, TX

March 14, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 14, 2018, 2:13 AM MDT for Eddy County, New Mexico. It took effect at Mar 15, 2018, 10:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 2:13 AM MDT (08:13 UTC)
In effect from
Mar 15, 2018, 10:00 AM MDT
Expired
Mar 14, 2018, 1:13 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2698 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS74 KMAF 140813
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
313 AM CDT Wed Mar 14 2018

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM
LATE THURSDAY MORNING THROUGH THURSDAY EVENING...

.An upper level trough will move out of the desert southwest on
Thursday. Strong winds associated with this trough will mix into
the higher elevations of the Guadalupe Mountains Thursday creating
very windy conditions. 

NMZ027-TXZ258-142130-
/O.NEW.KMAF.HW.A.0009.180315T1600Z-180316T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
213 AM MDT Wed Mar 14 2018

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Watch, which is in effect from Thursday morning through
Thursday evening. 

* TIMING...Late Thursday morning through Thursday evening

* WINDS...30 to 45 mph with gusts to 65 mph.

* IMPACTS...High profile vehicles may be hard to control. Light
  objects may be blown around. Lowered visibility in blowing 
  dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
1 follow-up statement
509 
WWUS74 KMAF 141913
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
213 PM CDT Wed Mar 14 2018

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM
LATE THURSDAY MORNING THROUGH THURSDAY EVENING...

.An upper level trough will move out of the desert southwest on
Thursday. Strong winds associated with this trough will mix into
the higher elevations of the Guadalupe Mountains Thursday
creating very windy conditions.

NMZ027-TXZ258-151000-
/O.UPG.KMAF.HW.A.0009.180315T1600Z-180316T0600Z/
/O.NEW.KMAF.HW.W.0010.180315T1600Z-180316T0600Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
113 PM MDT Wed Mar 14 2018

...HIGH WIND WARNING IN EFFECT FROM 10 AM THURSDAY TO MIDNIGHT
MDT THURSDAY NIGHT...

* TIMING...Late Thursday morning through Thursday evening

* WINDS...35 to 50 mph with gusts to 65 mph.

* IMPACTS...High profile vehicles may be hard to control. Light 
  objects may be blown around. Lowered visibility in blowing 
  dust. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 13, 10:50 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 13, 10:50 PM MDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1150 PM CDT Tue Mar 13 2018

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

VFR conditions are expected for the next 24 hours. Light east to
southeast winds will become elevated and gusty out of the south
Wednesday afternoon into Wednesday evening.

&&

PREV DISCUSSION... /issued 207 PM CDT Tue Mar 13 2018/

Upper ridge extending up across the Great Basin will build east into
the area as the next upper low comes ashore the West Coast.  A lobe
of this trough will swing across CA early Thursday and reach the
Rockies late in the day.  As it lifts NE the main low will continue
to spin along the OR coast.  Currently the main part of this low
expected to move inland on Saturday with another low expected to
move in behind it early next week.

Have warmer conditions today as sun more prevalent... this warming
trend will continue rest of the week.  On Thursday a surface low
will set up over SE CO with a trough extending southward across the
area... west of this trough look for a brisk SW to W wind develop.
This will push highs into the 80s.  Temps may be a degree or two
cooler on Friday and Saturday but will remain above normal. A
backdoor front should move down into the area Saturday but not
expecting much cooling with it.

Rain chances will remain low... do have a slight chance of showers
in the forecast south Wednesday night and west Thursday.  Have added
isolated thunder Thursday due to lapse rates but model qpf is very
light.

FIRE WEATHER...

Fire weather concerns may increase quickly on Friday. We're waiting
on better model consistency before issuing highlights, but there is
the potential for a fire-effective weather/fuel pattern Friday as
strong system passes to the north. Composite fuels have turned
critically dry in most areas and RFTI of 6 are possible. Watches may
be issued within next 24hrs?

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  69  47  80 /   0   0   0  10
Carlsbad                       36  70  46  81 /   0   0   0  20
Dryden                         47  68  50  78 /   0  10  10  10
Fort Stockton                  43  71  50  82 /   0   0   0  20
Guadalupe Pass                 38  63  49  70 /   0   0   0  20
Hobbs                          36  65  46  78 /   0   0   0  10
Marfa                          32  66  41  73 /   0  10  10  20
Midland Intl Airport           40  68  48  80 /   0   0   0  10
Odessa                         40  68  48  80 /   0   0   0  10
Wink                           42  71  47  83 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Mar 13, 1:11 PM MDT, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Tue Mar 13 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
211 PM CDT Tue Mar 13 2018 /111 PM MDT Tue Mar 13 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A few storms will be possible Thursday afternoon along with gusty
winds. Otherwise fire weather concerns will increase Friday across
most all areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 1:13 PM MDTHigh Wind WarningMAFEddy35 hr
Mar 14, 1:16 PM MDTRed Flag WarningMAF30 hr

Nearby

High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.